Winter Storm, Bennington
- When
- December 6, 12:00 PM EST to December 8, 7:00 AM EST
- Where
- Bennington forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
A low pressure area formed over the southeastern states on December 5. At the same time, a large arctic high became established over eastern Canada.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A low pressure area formed over the southeastern states on December 5. At the same time, a large arctic high became established over eastern Canada. The storm tracked off the Virginia coastline on December 6, then took a track along the eastern seaboard as a classic nor'easter. The storm interacted with the strong high in eastern Canada, which caused it to move very slowly. It took over a day for the storm to move northeast of Cape Cod, which was not until late December 7. The result was not only the first major snowstorm of the winter season across southern Vermont. Snowfall amounts ranged from 10 to 20 inches across the region with West Wardsboro in Windham and Pownal in Bennington County, reporting the most snowfall with 22.0 and 20.5 inches respectively.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 6, 9:19 AM EST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE ALBANY NY 919 AM EST SAT DEC 6 2003 DISC...LATEST KENX RADAR SHOWING DECENT BAND OF PRECIP ACROSS THE CAPITAL DISTRICT AREA DOWN INTO THE NORTHERN CATSKILLS. AVN/ETA SHOWING BEST AREA OF UPWARD MOTION TO BE OVER THE BERKS LATER THIS AFTERNOON. DEFORMATION ZONE ON MODELS LOOKS TO BE A BIT TO FAR EAST. WILL UP SNOW AMOUNTS IN THE CAP DIST. TO 10-16 AND RAISE THE CATSKILLS TO 16 TO 24. OTHERWISE NO OTHER CHANGES TO LATER PERIODS PREVIOUS AFD... .DISC...HAVING SOME GRID PROBLEMS OF MY OWN TONIGHT SO THIS WILL BE SLIGHTLY SHORTER THAN NORMAL. SYNOPTICALLY...WELL ADVERTISED LOW PRESSURE AREA OFF THE DELMARVA PENINSULA TAKING SHAPE...AS THE UPPER AIR LOW RACES TO CAPTURE IT AND TRACK IT NORTHEAST TO SOUTHERN NEW ENGLAND THROUGH TONIGHT. THE ETA QPF INSISTS ON GIVING US OUR GREATEST LIQUID AMOUNTS BY 12Z TODAY. ONE LOOK AT THE COMPOSITE RADAR INDICATES GOOD BANDING...NOW ACTUALLY SHIFTING JUST NORTH OF THE MOHAWK RIVER. MEANWHILE...A DRY SLOT ATTEMPTS TO WORK UP FROM THE MID HUDSON VALLEY AT THE MOMENT BUT VERY MAY WELL FILL IN. SO FAR...ABOUT 1-2 INCHES OF FLUFFY SNOW LOCALLY. AM NOT SURE THE ETAS QPF OF 0.42 INCHES WILL VERIFY BY 12Z. HAVING SAID THAT...IFR IMAGES INDICATE THE REAL GOOD CLOUD TOP COOLING IS TAKING PLACE FROM CAPE COD ARCHING SOUTHEAST TO OFF NORTHERN NJ COAST. THIS COULD SIGNAL WHERE THE REALLY GOOD WARM CONVEYOR BELT SETS UP...WHICH WOULD MEAN THE HEAVIEST SNOWFALL...IN OUR SOUTHEAST ZONES. HAVE GONE 8-16 INCHES ACROSS THE BOARD FOR STORM TOTAL BUT RAISE THE ANTE TO 16-24 INCHES ACROSS THE BERKSHIRES AND TACONIC HILLS. WINDS COULD APPROACH NEAR BLIZZARD CRITERIA NEAR THE LITCHFIELD HILLS...BUT FOR NOW...AM NOT CONSIDERING A BLIZZARD WARNING. DAY CREW NEEDS TO PERUSE THIS IDEA. AS ALWAYS...I AM QUITE CONFIDENT THAT THE QPF WILL COME UP WITH SOME SURPRISING AMOUNTS (BOTH TOO HIGH OR LOW). THE LATEST ETA CONTINUES TO SLOW THE UPPER LOW DOWN. HOWEVER...THE LATEST GFS HAS KNOCKED THE QPF AMOUNTS DOWN BY SAY 30 PERCENT ACROSS MOST AREAS IN MY CWA. GIVEN THE FLUFF FACTOR (UP TO 15/1 LIQUID RATIO) AND THE LONG DURATION OF THE STORM...FELT JUSTIFIED WITH THE 8-16 AMOUNTS WITH 16-24 INCHES OVER THE ELEVATED TERRAIN IN MY SOUTHEAST. ACTUALLY...ASIDE FRO THE BERKSHIRES/LITCHFIELD HILLS...I LUMPED PRETTY MUCH WHAT WAS OUT EARLIER...JUST TO ATTEMPT TO MAKE THIS WHOLE PROCESS EASIER. THE STORM SHOULD BE HISTORY (AT LEAST FOR US) LATER ON SUNDAY. SLOWLY (OR MAYBE NOT SO SLOWLY)...DRIER AIR WILL ENTRAIN INTO THE SYSTEM AS HIGH PRESSURE BUILDS IN. TEMPERATURES WILL MODERATE WITH TIME. OUR NEXT THREAT OF PRECIPITATION STILL LOOKS TO BE WEDNESDAY. AVIATION DISCUSSION...CEILINGS AND VISIBILITIES WILL LOWER TO IFR ACROSS THE REGION BEFORE DAYBREAK IN SNOW. SNOW WILL BE OCCASIONALLY HEAVY TODAY INTO THIS EVENING. WIDESPREAD IFR/VLIFR CONDITIONS WILL BE ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND INTO EARLY SUNDAY MORNING. .HYDROLOGICAL DISCUSSION...NO PROBLEMS ANTICIPATED. PRECIPITATION WILL BE ALL SNOW THIS WEEKEND. THERE WILL BE FLUCTUATIONS ON SOME RIVER GAUGES DUE TO ICE EFFECTS. THE NEXT THREAT OF LIQUID PRECIPITATION WILL NOT BE UNTIL WEDENSDAY. .ALY...WINTER STORM WARNING FOR THE ENTIRE AREA THROUGH 5 AM SUNDAY. HWJIV/SYNOPTIC HEMMERICH/MESO-AVIATION
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 430 AM EST SAT DEC 6 2003 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082> 084-VTZ013>015-070000- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...A WINTER STORM WARNING IS IN EFFECT THROUGH TONIGHT ACROSS ALL OF EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. EXPECT A GENERAL 8-16 INCHES OF SNOW ACCUMULATION...WITH 16 TO 24 INCHES PROJECTED OVER THE BERKSHIRES AND LITCHFIELD HILLS. SOME BLOWING AND DRIFTING SNOW CAN BE ANTICIPATED...MAINLY OVER THE HILLS. .DAYS TWO THOUGH SEVEN...NO HAZARDOUS WEATHER IS EXPECTED FROM SUNDAY THROUGH DAY SEVEN. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED. PLEASE REPORT ANY SIGNIFICANT SNOWFALL (4 OR MORE INCHES...OR AN INCH PER HOUR OR GREATER)...TO THE NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331041, 5331042, 5331043.